Montana, 2021

Tornado and Hail in Montana, July 6 to 7, 2021

July 6 to 7, 2021 · NWS TFX · 16 events in 5 counties and zones

A shortwave trough over the Pacific Northwest began to compromise the ridge in place and introduced a more moist and unstable southwesterly flow to the Northern Rockies. This allowed daily rounds of afternoon and evening showers and thunderstorms to develop over Southwest and North-central MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave trough over the Pacific Northwest began to compromise the ridge in place and introduced a more moist and unstable southwesterly flow to the Northern Rockies. This allowed daily rounds of afternoon and evening showers and thunderstorms to develop over Southwest and North-central MT. The period began with discrete supercell thunderstorms developing over the plains, producing severe wind gusts, large hail, and even a weak tornado. The strongest and most widespread activity occurred on July 7th as the Pacific trough and associated wind shear began to exert more of an influence on the region's weather and interacted with the moist and unstable environment already in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 6, 4:15 PM MST, 6 minutes earlier.

Area forecast discussion, Jul 6, 4:15 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

Aviation Section Updated

.SYNOPSIS...
Above normal temperatures and dry conditions persist into Thursday,
with rounds of isolated to widely scattered thunderstorms expected
through the end of the week. Seasonably hot conditions return
this weekend as high pressure builds over the region.

&&

.DISCUSSION...
Moderate to strong instability and sufficient shear now exist to
support organized convection this afternoon into early evening over
northeastern parts of the area, particularly north through southeast
of the Havre area. To the north and east of the front, moist
easterly surface flow with dewpoints now in the lower 60s will help
to result in at least moderate instability by mid-afternoon toward
Blaine County and adjacent areas. The low-level easterly flow
combined with westerly flow aloft is also resulting in significant
wind shear. Thus, there is the potential for isolated supercell
thunderstorms to develop and move southeast this afternoon into this
evening with large hail and damaging winds the primary threats. Main
concern as to whether convection occurs is a trigger mechanism, but
a weak shortwave crossing the Northern Rockies should arrive by mid-
to late afternoon to help provide the extra lift. Thunderstorms
should move into eastern parts of the area by mid-evening, with
quiet conditions expected overnight before the next system arrives
Wednesday.

Wednesday will be another warm day across the area, as southwesterly
flow aloft associated with a building upper level ridge continues
across the area. However, an approaching upper level trough will
begin to approach the area, which will result in some thunderstorm
activity, possibly some dry, to pop up across Southwestern Montana
during the afternoon, with storms possibly reaching the plains
during the evening and overnight hours. Behind this trough, a
surface cold front will slide through the plains, which will bring
some elevated winds during the afternoon hours. This could result in
heightened fire danger, but RH values should increase behind the
front. A second upper level trough will push through Thursday and
into Friday, bringing another round of thunderstorms to the area.
Once this trough clears the area late Friday, upper level ridging
will begin to take hold, resulting in another round of warm
temperatures for the weekend. Ludwig

&&

.AVIATION...
515 PM MDT Tue Jul 6 2021 (07/00Z TAF period)

Main concern tonight is isolated strong thunderstorms over North
Central MT. Hail/strong winds will be the main threat. The storms
slowly diminish after 06z. Expect storms to redevelop after 20z on
Wednesday and the storms should be a bit more widespread. Most areas
will have a chance for a storm on Wednesday afternoon. MVFR
conditions are possible for a short time as the storm moves through,
otherwise VFR conditions should prevail. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Elevated fire weather conditions are expected Wednesday and Thursday
as a disturbance passes through the area. Wednesday will see a mix
of wet and dry thunderstorms, with the potential for drier storms
the more south and west toward the Dillon area you go. Thursday
will see a brief period of low RH values and wind gusts in the
20 to 25 mph range, but not as hot temperatures and more moist
air will arrive behind a front, which will reduce fire weather
concerns a bit on Thursday. Thus no fire weather highlights are
planned for at this in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  92  54  90 /   0  20  30  10
CTB  52  85  50  82 /  10  20  40  20
HLN  60  95  59  93 /   0  40  30  10
BZN  54  95  53  92 /   0  40  30  20
WYS  43  85  43  83 /  20  30  30  20
DLN  55  92  52  89 /  10  40  30  10
HVR  56  93  58  88 /  20  10  50  20
LWT  55  92  56  88 /  10  40  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 6, 2:55 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Tue Jul 6 2021

MTZ010-062230-
Eastern Glacier-
355 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GLACIER COUNTY...

At 354 PM MDT, a strong thunderstorm was located 25 miles north of
North Browning, or 36 miles northwest of Cut Bank, moving east at 15
mph.

Winds up to 40 mph and pea size hail are possible with this storm.

This storm will remain over mainly rural areas of north central
Glacier County.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4899 11288 4900 11268 4879 11268 4891 11310
      4900 11309
TIME...MOT...LOC 2154Z 280DEG 15KT 4894 11297

RCG
Special weather statement, Jul 6, 3:21 PM MST, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
421 PM MDT Tue Jul 6 2021

MTZ010-062245-
Eastern Glacier MT-
421 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of North Browning, or 31 miles northwest of Cut Bank,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 11288 4900 11250 4875 11256 4889 11296
      4900 11294
TIME...MOT...LOC 2220Z 279DEG 14KT 4893 11285

RCG
Special weather statement, Jul 6, 3:27 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Jul 6 2021

MTZ051-062300-
Fergus-
427 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FERGUS COUNTY...

At 426 PM MDT, a strong thunderstorm was located 15 miles west of
Flatwillow, or 23 miles north of Roundup, moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

This storm will remain over mainly rural areas of southeastern Fergus
County.

This includes Highway 191 between mile markers 27 and 31.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4683 10863 4676 10863 4675 10886 4685 10885
      4687 10861
TIME...MOT...LOC 2226Z 278DEG 19KT 4677 10871

RCG
Special weather statement, Jul 6, 3:37 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Tue Jul 6 2021

MTZ051-062300-
Fergus-
437 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FERGUS COUNTY...

At 436 PM MDT, a strong thunderstorm was located 23 miles southwest
of Grass Range, or 24 miles southeast of Lewistown, moving southeast
at 30 mph.

Winds up to 40 mph and nickel size hail are possible with this storm.

This storm will remain over mainly rural areas of south central
Fergus County.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4675 10888 4675 10931 4676 10935 4689 10927
      4681 10887
TIME...MOT...LOC 2236Z 294DEG 25KT 4677 10914

RCG
Special weather statement, Jul 6, 3:42 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
442 PM MDT Tue Jul 6 2021

MTZ047-062315-
Blaine-
442 PM MDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY...

At 442 PM MDT, a strong thunderstorm was located 17 miles south of
Chinook, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4828 10926 4845 10921 4842 10874 4814 10883
TIME...MOT...LOC 2242Z 282DEG 13KT 4835 10914

RCG
Special weather statement, Jul 6, 4:15 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
515 PM MDT Tue Jul 6 2021

MTZ047-062345-
Blaine-
515 PM MDT Tue Jul 6 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BLAINE
COUNTY...

At 515 PM MDT, strong thunderstorms were clustered 19 miles southwest
of Fort Belknap, or 26 miles southeast of Chinook, moving east at 15
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cleveland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4817 10925 4836 10919 4837 10863 4802 10873
TIME...MOT...LOC 2315Z 276DEG 14KT 4824 10901

RCG

The radar

The Great Falls radar (KTFX), 152 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Hail, Glacier

When
July 6, 4:21 PM MST
Where
Glacier County, Santa Rita
Measured
1 in hail
Reported by
Public
Coordinates
48.700, -112.250

Damage to two vehicles from quarter size hail was reported by the public.

Hail, Glacier

When
July 6, 4:30 PM MST
Where
Glacier County, 5.06 mi W of Santa Rita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.710, -112.360

Two neighbors north of spotter reported golf ball size hail with storm.

Hail, Blaine

When
July 6, 4:46 PM MST
Where
Blaine County, 13 mi NNW of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
48.154, -108.808

A member of the public relayed images of golf ball sized hail through social media.

Tornado, Blaine

When
July 6, 5:11 PM MST to 5:20 PM MST
Where
Blaine County, 7.61 mi WNW of Hays to 2.73 mi NW of Hays
Rating
EFU
Path length
4.89 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
48.038, -108.840

A supercell moved southeast across Blaine County early Tuesday|evening. This storm produced large hail of nearly two inches in|diameter along its path. As the severe storm approached Hays,|rotation strengthened slightly to where a brief tornado occurred.|The tornado occurred over open ranchland to the west of Montana|Highway 66 and, to our knowledge, no damage occurred. The|supercell then started to weaken as it move southeast between Hays|and Lodge Pole with the tornado likely lifting before it reached|Highway 66.

Hail, Blaine

When
July 6, 5:15 PM MST
Where
Blaine County, 4 mi NNW of Hays
Measured
1.25 in hail
Reported by
Public
Coordinates
48.033, -108.733

A member of the public relayed a report of half dollar sized hail through social media.

Hail, Glacier

When
July 6, 10:30 PM MST
Where
Glacier County, 5 mi SSW of Santa Rita
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.633, -112.292

Trained spotter reported golf ball sized hail.

Hail, Fergus

When
July 7, 1:55 PM MST
Where
Fergus County, 3 mi S of Lewistown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.027, -109.420

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Fergus

When
July 7, 1:55 PM MST
Where
Fergus County, (Lwt)lewiston Muni A
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
47.050, -109.470

KLWT observed a 63 kt (73 mph) thunderstorm wind gust.

Thunderstorm Wind, Fergus

When
July 7, 1:58 PM MST
Where
Fergus County, Lewistown
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.070, -109.420

A survey conducted by an NWS employee found damage consistent with straight line winds of 70 kts (80 mph). There was a downed power pole and a 12 foot section of roof damage on a building.

Thunderstorm Wind, Fergus

When
July 7, 1:59 PM MST
Where
Fergus County, (Lwt)lewiston Muni A
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
47.050, -109.470

KLWT measured a 59 kt (68 mph) thunderstorm wind gust.

Thunderstorm Wind, Fergus

When
July 7, 2:08 PM MST
Where
Fergus County, 2.07 mi S of Lewistown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.040, -109.420

Spotter reported winds snapping off large tree branches, also had pea-size hail.

Thunderstorm Wind, Madison

When
July 7, 2:55 PM MST
Where
Madison County, Ennis Big Sky Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.270, -111.630

KEKS measured a 56 kt (64 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
July 7, 3:25 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.150

KBZN measured a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
July 7, 3:30 PM MST
Where
Gallatin County, Bozeman
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.680, -111.030

Trained spotter measured a 53 kt (61 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
July 7, 3:34 PM MST
Where
Gallatin County, 8 mi NE of Belgrade
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.862, -111.063

Trained spotter measured a 52 kt (60 mph) thunderstorm wind gust.

Thunderstorm Wind, Gallatin

When
July 7, 3:35 PM MST
Where
Gallatin County, 6 mi NE of Bozeman
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.741, -110.942

Trained spotter measured a 50 kt (58 mph) thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyThe tornado archive for Montana, 2021Warnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964913, 980560, 964914, 964925, 964917, 964912, 964926, 964927, 964928, 964929, 980561, 964930, 964932, 964933, 964934, 964935.